Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 306, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2008, 5:13 PM CDT for Dallas County, Madison County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2008, 5:13 PM CDT (22:13 UTC)
- Expired
- Jun 21, 2008, 5:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Dallas County, IA, Madison County, IA
The radar
The Des Moines radar (KDMX), 46 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 5:30 PM CDT | HAIL 0.75 | 3 Sw Earlham, IA | TRAINED SPOTTER 3 MILES SOUTHWEST OF EARLHAM REPORTED PENNY SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1680 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 212213
SVRDMX
IAC049-121-212245-
/O.NEW.KDMX.SV.W.0306.080621T2213Z-080621T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
513 PM CDT SAT JUN 21 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL DALLAS COUNTY IN CENTRAL IOWA...
NORTHWESTERN MADISON COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 545 PM CDT.
* AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
REDFIELD...OR 32 MILES WEST OF DES MOINES...AND MOVING SOUTHEAST AT
29 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DEXTER BY 515 PM CDT...
EARLHAM BY 525 PM CDT...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 97 AND 108.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4151 9425 4152 9425 4160 9425 4162 9422
4146 9394 4135 9417
TIME...MOT...LOC 2213Z 317DEG 25KT 4156 9422
$$
MOYER2 follow-up statements
000 WWUS53 KDMX 212233 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 531 PM CDT SAT JUN 21 2008 IAC049-212241- /O.CAN.KDMX.SV.W.0306.000000T0000Z-080621T2245Z/ DALLAS IA- 531 PM CDT SAT JUN 21 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DALLAS COUNTY IS CANCELLED... AT 530 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4146 9422 4150 9405 4144 9398 4135 9417 TIME...MOT...LOC 2231Z 324DEG 29KT 4144 9411 $$ IAC121-212245- /O.CON.KDMX.SV.W.0306.000000T0000Z-080621T2245Z/ MADISON IA- 531 PM CDT SAT JUN 21 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR NORTH CENTRAL MADISON COUNTY... AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NORTH CENTRAL MADISON COUNTY...OR 27 MILES WEST OF DES MOINES...MOVING SOUTHEAST AT 33 MPH. THE STORM WILL REMAIN OVER RURAL NORTH CENTRAL MADISON COUNTY THROUGH 545 PM. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4146 9422 4150 9405 4144 9398 4135 9417 TIME...MOT...LOC 2231Z 324DEG 29KT 4144 9411 $$ MOYER
000 WWUS53 KDMX 212244 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 544 PM CDT SAT JUN 21 2008 IAC121-212254- /O.EXP.KDMX.SV.W.0306.000000T0000Z-080621T2245Z/ MADISON IA- 544 PM CDT SAT JUN 21 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MADISON COUNTY WILL EXPIRE AT 545 PM CDT... AT 539 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4146 9422 4150 9405 4144 9398 4135 9417 TIME...MOT...LOC 2244Z 324DEG 29KT 4136 9403 $$ MOYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:05 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 21, 3:05 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 305 PM CDT SAT JUN 21 2008 .DISCUSSION... CONVECTION HAS BEEN SLOW TO DEVELOP THUS FAR WITH NOTHING MORE THAN SHOWERS AND ISOLATED THUNDERSTORMS ENTERING WRN FORECAST AREA. MLCAPES HAVE NOW DIMINISHED SOMEWHAT...500 J/KG OR LESS THRU 19Z... AS DEWPOINTS LOWER WITH INCREASED MIXING. BETTER FOCUS AREA AND CONVERGENCE MAY REMAIN W OF MO RIVER...BUT STILL FEEL CONVECTIVE POTENTIAL WILL CONTINUE WITH HELP OF DAKOTAS SHORT WV. STORMS SHOULD INITIALLY BE PULSEY WITH EFFECTIVE SHEAR RATHER WEAK FOR THE TIME BEING. ALTHOUGH LARGE HAIL CANNOT BE RULED OUT...THIS COUPLED WITH WEAK -10 TO -30 CAPE WILL MAKE HAIL POTENTIAL MARGINAL AND SHORT LIVED FOR NOW. STEEP LOW LEVEL LAPSE RATES AND MODERATE DCAPE MAY DEVELOP STORMS WITH STRONG WINDS. NON-SUPERCELL TORS LESS LIKELY THAN YESTERDAY WITH NO BOUNDARY OR SFC VORTICITY FOR FOCUS AND 0-3KM CAPE NOT AS IMPRESSIVE. POTENTIAL FOR MORE ORGANIZED STORMS MAY INCREASE SOMEWHAT OVERNIGHT EVEN THOUGH CONVECTION WOULD NO LONGER BE ROOTED NEAR THE SFC AS INSTABILITY BECOMES MORE ELEVATED. MUCAPES DO NOT CHANGE MUCH DURING THIS TRANSITION HOWEVER AND CONTINUED KINEMATIC FORCING WITH APPROACHING SHORT WV AND JET SEGMENT MAY INCREASE DEEP SHEAR AND SUSTAIN STORMS. MINS STAYED CLOSE TO GUIDANCE BLEND WITH LOCAL CLIMO ADJUSTMENTS. MORE SHORT WAVE ENERGY WILL DIG SOUTH INTO IOWA ON SUNDAY WITH ADDITIONAL SCATTERED CONVECTION LIKELY...ESPECIALLY ACROSS THE EASTERN COUNTIES. MORE FAVORED INSTABILITY AND MOISTURE CONVERGENCE DURING PEAK HEATING SHOULD REMAIN FOCUSED NEAR THE BOUNDARY IN NORTHERN MISSOURI AND KEEP THE HIGHEST SEVERE THREAT TO THE SOUTH. SURFACE AND UPPER LEVEL RIDGING WILL BUILD INTO THE STATE SUNDAY NIGHT THROUGH MOST OF MONDAY FOR A MUCH NEEDED BREAK FROM RAINFALL. THERE IS GENERAL CONSENSUS IN A SIGNIFICANT UPPER LEVEL WAVE TO IMPACT THE REGION LATE MONDAY NIGHT INTO TUESDAY. STORM COVERAGE IS EXPECTED TO BE HIGHER BUT AT THIS TIME MOST OF THE SIGNIFICANT WEATHER WILL AGAIN BE SOUTH NEAR THE WARM FRONT. LOOKING AHEAD TO THE LATER PERIODS...SEVERAL WAVES EMBEDDED IN THE ZONAL TO NORTHWEST FLOW WILL AGAIN BE HARD TO TIME. STORMS ARE POSSIBLE ABOUT EVERY PERIOD FROM WEDNESDAY THROUGH SATURDAY DEPENDING ON WHAT MODEL YOU LOOK AT. THE 21/12Z GFSENS FAVORS THURSDAY AND FRIDAY FOR THE HIGHEST POPS. THE ECMWF IS FASTER THAN THE OPERATIONAL GFS IN BUILDING IN ANOTHER RIDGE ON SATURDAY...ALTHOUGH BOTH MODELS ARE MAINLY DRY FOR DAY 7. NO BIG AIRMASS CHANGES ARE EXPECTED DURING THE EXTENDED WITH SEASONABLY WARM TEMPERATURES CONTINUING. && .AVIATION...21/18Z SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE THE MAIN CONCERN THIS SET OF TAFS WHICH ARE ALL VFR FOR THE TIME BEING. ALTHOUGH HIGH BASED CU IS CURRENTLY DEVELOPING OVER MUCH OF IA...FAVORED AREAS FOR THUNDER APPEAR TO BE WEST OF FOD/DSM WITH EVEN LESSER CHANCES TOWARD MCW/ALO/OTM. UNTIL TRENDS START FAVORING ANY PARTICULAR SITE AND TIMING...HAVE INCLUDED VCTS MENTION AT DSM WITH ONLY CBS ELSEWHERE. THREAT OF CONVECTION MAY LINGER OVERNIGHT AT DSM/OTM AS SYSTEM SLIDES DOWN MO VALLEY...HENCE SECOND PERIOD OF CB WORDING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...KINNEY SHORT TERM/AVIATION...SMALL
Hazardous weather outlook, Jun 21, 5:28 AM CDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 528 AM CDT SAT JUN 21 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-221100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 528 AM CDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...WITH THE BEST CHANCE WEST OF INTERSTATE 35. SEVERE THUNDERSTORMS ARE NOT LIKELY THROUGH AT LEAST 5 PM. THUNDERSTORMS WILL BECOME MORE WIDESPREAD TONIGHT. A FEW OF THE STORMS MAY BECOME SEVERE SOUTH OF U.S. HIGHWAY 30 WITH THE MAIN THREAT BEING HAIL AND WIND GUSTS OF UP TO 60 MPH. NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE EAST OF A MASON CITY TO OTTUMWA LINE SUNDAY. A BETTER CHANCE FOR THUNDERSTORMS EXISTS FOR TUESDAY THROUGH FRIDAY. SOME OF THE THUNDERSTORMS WILL LIKELY BE SEVERE...BUT IT IS TOO EARLY TO DETERMINE EXACTLY WHEN AND WHERE THEY WILL OCCUR. RIVER FLOODING IS EXPECTED TO CONTINUE INTO THE WEEKEND IN MANY LOCATIONS ALONG THE DES MOINES...AS WELL AS LOWER PORTIONS OF THE SKUNK...IOWA...AND CEDAR RIVER BASINS. CONDITIONS WILL CONTINUE TO IMPROVE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM IN SOUTHWEST AND WEST CENTRAL IOWA...AND FROM 8 PM THROUGH MIDNIGHT OR SO OVER THE REST OF THE SOUTH HALF. ACTIVATION MAY BE NEEDED FROM TIME TO TIME NEXT WEEK.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 10:13 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 47 min |
| Jun 20, 10:38 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 41 min |
| Jun 20, 10:51 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.